Digoxin Toxicity

Clinical features

  • GIT: Nausea, vomiting, anorexia, diarrhoea
  • Visual: Blurred vision, yellow/green discolouration, haloes
  • CVS: Palpitations, syncope, dyspnoea
  • CNS: Confusion, dizziness, delirium, fatigue

Electrocardiographic Features

  • Digoxin can cause a multitude of dysrhythmias, due to increased automaticity (increased intracellular calcium) and decreased AV conduction (increased vagal effects at the AV node)
  • The classic dysrhythmia associated with digoxin toxicity is the combination of a supraventricular tachycardia (due to increased automaticity) with a slow ventricular response (due to decreased AV conduction), e.g.  ’atrial tachycardia with block’.

Other arrhythmias associated with digoxin toxicity are:

  • Frequent PVCs (the most common abnormality), including ventricular bigeminy and trigeminy
  • Sinus bradycardia or slow AF
  • Any type of AV block (1st degree, 2nd degree & 3rd degree)
  • Regularised AF = AF with complete heart block and a junctional or ventricular escape rhythm
  • Ventricular tachycardia, including polymorphic and bidirectional VT

ECG Examples

Example 1 – Bigeminy

  • Sinus rhythm with frequent PVCs in a pattern of ventricular bigeminy

 

Example 2 – “Paroxysmal” atrial tachycardia with block

  • Atrial tachycardia with high-grade AV block and PVCs

 

Example 3 – Regularised AF

  • Coarse atrial fibrillation with 3rd degree AV block and a junctional escape rhythm.

 

Example 4 – Regularised AF

  • Another example of regularised AF.

 

Example 5 – “Paroxysmal” atrial tachycardia with block and frequent PVCs

digoxin toxicity

  • This is a classic ECG of digoxin toxicity showing atrial tachycardia (P waves at 150 bpm), high-grade 2nd degree AV block (A:V ratio of 4:1) with frequent premature ventricular complexes.

 

Example 6 – Atrial flutter with AV block

  • Atrial flutter with a slow ventricular rate due to digoxin toxicity.

 

Example 7 – Bidirectional VT

  • This is a great example of Bidirectional VT. There is a broad complex tachycardia with a frontal-plane axis that alternates by 180 degrees with each successive beat.

Related Topics

Further Reading

Author Credits

References

  • Chan TC, Brady WJ, Harrigan RA, Ornato JP and Rosen PR. ECG in Emergency Medicine and Acute Care. Elsevier 2005
  • Mattu A, Brady W. ECGs for the Emergency Physician 2, BMJ Books 2008.
  •  Murray L, Daly F, Little M, Cadogan M. Toxicology Handbook (second edition). Elsevier, 2011.
Print Friendly

Trackbacks